Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 81, NWS Springfield, MO

July 5, 20195 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 5, 2019, 1:07 PM CDT for 5 counties in Missouri. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 1:07 PM CDT (18:07 UTC)
Expired
Jul 5, 2019, 5:16 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cedar County, MO, Dallas County, MO, Hickory County, MO, Polk County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 1:24 PM CDTFLOOD1 Ssw Preston, MOROAD CLOSURE; FLOODING; ROUTE D IN HICKORY COUNTY.
Jul 5, 1:51 PM CDTFLASH FLOODHumansville, MOMULTIPLE ROADS IMPASSABLE DUE TO HIGH WATER.
Jul 5, 2:00 PM CDTFLASH FLOOD3 Se Appleton City, MOROUTE H AND ROUTE A CLOSED SOUTHEAST OF APPLETON CITY DUE TO FLOODING OVER THE ROADWAYS.
Jul 5, 2:25 PM CDTFLASH FLOOD1 Wnw Humansville, MOSTALLED VEHICLE IN HIGH WATER NEAR HIGHWAY 13 AND EAST 316TH ROAD.
Jul 5, 2:40 PM CDTFLOOD3 Ssw Johnson City, MOROAD CLOSED; FLOODING REPORTED AT B HIGHWAY AND NW 875.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WGUS53 KSGF 051807
FFWSGF
MOC039-059-085-167-185-060000-
/O.NEW.KSGF.FF.W.0081.190705T1807Z-190706T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
107 PM CDT Fri Jul 5 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Hickory County in central Missouri...
  Northwestern Dallas County in southwestern Missouri...
  Northeastern Cedar County in southwestern Missouri...
  Northern Polk County in southwestern Missouri...
  St. Clair County in west central Missouri...

* Until 700 PM CDT.

* At 105 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen as thunderstorms develop repeatedly. Flash flooding 
  is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.

This warning includes but is not limited to the following low water
crossings...
Route C north of Buffalo at Lindley Creek...
Route AA at The Pomme de Terre east of Bolivar...
Route V at Weaubleau Creek east of Flemington...
Route P, 2 miles south of Highway 64...
Route D near Preston...
and Route HH, 1 Mile east of Urbana.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3820 9367 3809 9356 3807 9350 3807 9336
      3795 9310 3774 9294 3760 9329 3772 9368
      3792 9392 3809 9406 3821 9405

$$

Terry
2 follow-up statements
592 
WGUS73 KSGF 051913
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
213 PM CDT Fri Jul 5 2019

MOC039-059-085-167-185-060000-
/O.CON.KSGF.FF.W.0081.000000T0000Z-190706T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hickory MO-Dallas MO-Cedar MO-Polk MO-St. Clair MO-
213 PM CDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
HICKORY...NORTHWESTERN DALLAS...NORTHEASTERN CEDAR...NORTHERN POLK
AND ST. CLAIR COUNTIES...

At 208 PM CDT, Doppler radar indicated thunderstorms remained over
the warned area. Up to three inches of rain have already fallen. 
Flash flooding is already occurring. The Missouri Department of 
Transportation reported flooded roadways over northern Polk County 
in Humansville, and over western St. Clair County along routes A, H 
and BB.

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.

This warning includes but is not limited to the following low water
crossings...
Route C north of Buffalo at Lindley Creek...
Route AA at The Pomme de Terre east of Bolivar...
Route V at Weaubleau Creek east of Flemington...
Route P, 2 miles south of Highway 64...
and Route HH, 1 Mile east of Urbana.

Additional rainfall amounts of up to an inch are possible in
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3820 9367 3809 9356 3807 9350 3807 9336
      3795 9310 3774 9294 3760 9329 3772 9368
      3792 9392 3809 9406 3821 9405

$$

Terry
448 
WGUS73 KSGF 052216
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
516 PM CDT Fri Jul 5 2019

MOC039-059-085-167-185-052224-
/O.CAN.KSGF.FF.W.0081.000000T0000Z-190706T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hickory MO-Dallas MO-Cedar MO-Polk MO-St. Clair MO-
516 PM CDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING FOR HICKORY...NORTHWESTERN DALLAS...
NORTHEASTERN CEDAR...NORTHERN POLK AND ST. CLAIR COUNTIES IS
CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. However many low lying areas will 
remain flooded. Thus the Flash Flood Warning has been replaced with a 
Flood Warning for most of the previously warned area. Please continue 
to heed any remaining road closures.

LAT...LON 3820 9367 3809 9356 3807 9350 3807 9336
      3795 9310 3774 9294 3760 9329 3772 9368
      3792 9392 3809 9406 3821 9405

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 12:57 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 5, 12:57 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1257 PM CDT Fri Jul 5 2019

.SHORT TERM...(Today and tonight)
Issued at 203 AM CDT Fri Jul 5 2019

An MCV will continue to track southeast across the Missouri Ozarks
this morning. Numerous showers and thunderstorms will persist in
proximity to this feature. We will likely see some rather high
rainfall rates beneath some of these cells. Thus, any training of
thunderstorms may result in flash flooding.

Depending on how quickly this MCV moves southeast, it is quite
possible that activity lingers into this afternoon across the
eastern Ozarks. Areas of western Missouri and southeastern Kansas
may see a window of dry weather for at least a portion of the
afternoon.

We will then have to watch the status of convection developing
across southern Nebraska in the vicinity of a surface boundary.
Multiple CAMs are indicating this convection growing upscale into
at least one MCS with this activity potentially tracking south
into portions of southeastern Kansas and western Missouri this
afternoon or early this evening. If this situation materializes,
there will be the potential for damaging wind gusts given the
presence of very high CAPE and low-level theta-e differences
(supportive of strong cold pools).

Given the uncertainties in convective and cloud coverage today, we
have stuck pretty close to a model consensus blend for today's
highs. Areas of the central and eastern Ozarks should see highs
in the middle 80s. Temperatures in the upper 80s to around 90
degrees are forecast for locations along and west of the I-49
corridor.

Any leftover convection over the eastern Ozarks should then
quickly die off this evening. We will have to watch upstream for
additional MCS potential as a low-level jet stream interacts with
that boundary near the KS/NE border. We kept PoPs in the 20-40%
range tonight as it is difficult to pinpoint where a potential MCS
might track. Regardless, we will have to watch for the continued
potential for flash flooding, especially for locations that
receive multiple rounds of storms.

.LONG TERM...(Saturday through Thursday)
Issued at 203 AM CDT Fri Jul 5 2019

Chances for storms will then continue into this weekend as the
area will remain in the potential track for MCSs. Afternoon pop-up
storms will also remain possible depending on the timing of MCSs.
Global models do indicate that an upper level ridge will try and
build over the central U.S. early next week. However, there are
still some signals for embedded short wave energy tracking across
the central Plains. Thus, we kept slight chance PoPs going for
much of the area. Temperatures should warm a few degrees early
next week with those weak height rises.

Global models then suggest that a summertime ridge will shift west
towards the Four Corners region starting around the middle of next
week, thus putting our area in a northwest flow aloft. This would
support a frontal boundary slipping south into the region with
perhaps a slightly better chance for storms. Temperatures should
cool at least a few degrees if this scenario pans out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1245 PM CDT Fri Jul 5 2019

Have maintained vicinity thunderstorms at all sites through the
afternoon with continued thunderstorm development along outflow
boundaries across the forecast area.

Another round of storms developing over northern Kansas is
expected to drop southeast and move across the region later
tonight, mainly after 06Z. Will mainly carry MVFR ceilings / vis
with storm activity.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Terry
Hazardous weather outlook, Jul 5, 12:51 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1251 PM CDT Fri Jul 5 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1251 PM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

A cluster of showers and thunderstorms will continue to slowly
push southeast across west central and central Missouri through
the afternoon. As several rounds of storms have affected this
region since early morning, flash flooding will be the greatest
threat. Frequent lightning and a few wind gusts over 50 mph will
also be possible.

Additional thunderstorm development will occur along an outflow
boundary that extends across south central Missouri and locations
near the Arkansas border. Severe wind gusts over 60 mph, heavy
rainfall and frequent lightning will be possible with the stronger
storms in this area.

Heat indices this afternoon will warm into the lower and middle
90s, especially over western Missouri and southeastern Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms will remain possible through
the weekend and into the middle of next week. While organized
severe weather is not expected, a few storms may produce locally
gusty winds and heavy rainfall.

Afternoon heat indices in the 90s to around 100 degrees can be
expected through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:23 AM CDTFlash Flood WarningSGFVernon6 hr
Jul 5, 9:23 AM CDTAreal Flood WarningSGFBarton, Benton, Cedar, Dade, Hickory, St. Clair and 1 more8 hr
Jul 5, 9:29 AM CDTRiver Flood WarningSGFVernon5 days
Jul 5, 9:29 AM CDTRiver Flood WarningSGFCedar58 hr
Jul 5, 11:24 AM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede, Polk6 hr
Jul 5, 1:23 PM CDTSpecial Weather StatementSGFCedar37 min
Jul 5, 2:40 PM CDTAreal Flood WarningSGFBarton, Vernon3 hr
Jul 5, 3:26 PM CDTAreal Flood AdvisorySGFChristian, Dade, Greene, Jasper, Lawrence3 hr
Jul 5, 3:36 PM CDTSpecial Weather StatementSGFMcDonald, Newton39 min
Jul 5, 3:49 PM CDTSpecial Weather StatementSGFBarry, Christian, Stone, Taney41 min
Jul 5, 4:13 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney47 min
Jul 5, 4:39 PM CDTAreal Flood AdvisorySGFStone, Taney3 hr
Jul 5, 5:02 PM CDTSpecial Weather StatementSGFOzark43 min
Jul 5, 5:13 PM CDTAreal Flood WarningSGFBarton, Benton, Cedar, Dade, Dallas, Hickory and 3 more18 hr
Jul 5, 5:16 PM CDTSevere Thunderstorm WarningSGFOzark44 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.